Tennessee, 2010

Hail in Tennessee, June 19, 2010

June 19, 2010 · NWS OHX · 1 event in 1 county or zone

A strong thunderstorm developed in Pickett County during the mid morning hours on June 19th, resulting in large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A strong thunderstorm developed in Pickett County during the mid morning hours on June 19th, resulting in large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 19, 8:09 AM CST, 12 minutes earlier.

Area forecast discussion, Jun 19, 8:09 AM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
909 AM CDT SAT JUN 19 2010

.UPDATE...
SHORTWAVE AND REMNANTS OF MCS NOW MOVING THROUGH THE MID STATE.
SCT CONVECTION CONFINED TO THE SE HALF OF THE CWA WHILE THE NW
HALF IS VIRTUALLY PRECIP FREE. MODELS LEANING TOWARD A DRIER
PATTERN FOR TODAY AS DISTURBANCE PULLS OFF TO THE EAST. BY
AFTERNOON...A DEEPER DRIER LAYER WILL WIN OUT AND CONVECTION WILL
BE LIMITED.

NUMERICALLY...MET GUIDANCE DOING A BETTER JOB WITH THE MCS NW FLOW
REGIME WHICH TENDS TO BE VERY TRICKY...TO SAY THE LEAST. WITH
THAT BEING SAID...MET GUIDANCE DOES PULL POPS DOWN TO THE ISOL
RANGE FOR THE AFTERNOON PERIOD.

FOR TODAY...I WILL LOWER POPS FROM NW TO SE...AND EVENTUALLY ISOL
POPS WILL COVER THE ENTIRE CWA FOR THE AFTERNOON. ONLY CHANGE FOR
NOW WILL BE TO LOWER NW SECTIONS. PARTLY CLOUDY WORDING IS STILL
GOOD AS WE WILL BEGIN TO SEE MORE SUNSHINE AS THE DAY GOES ON.

WONT CHANGE HIGH TEMPS FOR NOW. ONCE SUNSHINE APPEARS...QUICK
WARM UP MAY OCCUR.

&&

.PREV DISCUSSION... /ISSUED 748 AM CDT SAT JUN 19 2010/

MESOSCALE UPDATE...THUNDERSTORMS FLARING UP ACROSS THE MID STATE
IN RESPONSE TO UPPER LEVEL SHORTWAVE AND LIFTING OF UNSTABLE AIR MASS
PRODUCED BY OUTFLOW BOUNDARIES FROM LAST NIGHT'S CONVECTION UP ACROSS
KENTUCKY. EXPECT STRONG STORMS, OFTEN IN LINEAR FORM, TO CONTINUE
MOVING EAST SOUTHEAST ACROSS MUCH OF OUR COUNTY WARNING AREA FOR THE
NEXT SEVERAL HOURS. A FEW MAY BECOME SEVERE WITH DAMAGING WINDS,
AND HAIL. ALL THE STORMS CAN BE EXPECTED TO PRODUCE TORRENTIAL DOWNPOURS,
WITH SOME LOCALIZED AREAS LIKELY RECEIVING BETWEEN ONE AND TWO
INCHES OF RAIN IN LESS THAN AN HOUR'S TIME, PRODUCING PONDING OF
WATER IN LOW LYING AREAS.

12Z OHX RAOB STATS:
TOTAL TOTALS: 50,
LI -8,
WET-BULB ZERO 13.8K FT,
EQUILIBRIUM LEVEL  48.1K FT
CAPE 4720 J/KG
PWA 1.95

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, Jun 19, 3:58 AM CST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
458 AM CDT SAT JUN 19 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-201000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
458 AM CDT SAT JUN 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS MAY OCCUR TODAY AND EARLY TONIGHT.
LOCALIZED DAMAGING WINDS...FREQUENT LIGHTNING AND HEAVY DOWNPOURS
ARE POSSIBLE WITH ANY STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

TEMPERATURES WILL WARM ON SUNDAY AND MONDAY AS HIGH PRESSURE
BUILDS ACROSS THE AREA. HIGHS IN THE UPPER 90S ARE POSSIBLE WEST OF
THE CUMBERLAND PLATEAU, WITH WARM NIGHTTIME LOWS IN THE LOWER TO
MIDDLE 70S. A HEAT ADVISORY MAY BE NEEDED... WITH THE POSSIBILITY
OF AFTERNOON HEAT INDEX VALUES REACHING 105...ESPECIALLY IN AREAS
WEST OF INTERSTATE 65.

HOT WEATHER WILL CONTINUE THROUGH LATE WEEK...WITH HIGHS EXPECTED
TO AVERAGE IN THE MID 90S. THUS...HOT WEATHER SAFETY WILL BE IMPORTANT
THROUGHOUT THE WEEK.

.SPOTTER INFORMATION STATEMENT...

IF THUNDERSTORMS DEVELOP...TRAINED WEATHER SPOTTERS ARE ENCOURAGED
TO PHONE IN REPORTS OF HAIL OR WIND DAMAGE.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

19

In the hours before

Special weather statement, Jun 19, 6:39 AM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
739 AM CDT SAT JUN 19 2010

TNZ007>011-025>034-059>066-075-077>080-191430-
BEDFORD-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-DEKALB-
DICKSON-FENTRESS-GRUNDY-JACKSON-MACON-MARSHALL-MAURY-OVERTON-PICKETT-
PUTNAM-ROBERTSON-RUTHERFORD-SMITH-SUMNER-TROUSDALE-VAN
BUREN-WARREN-WHITE-WILLIAMSON-WILSON-
739 AM CDT SAT JUN 19 2010

...SIGNIFICANT WEATHER ADVISORY FOR THE FOLLOWING
COUNTIES...
BEDFORD...CANNON...CHEATHAM...CLAY...COFFEE...CUMBERLAND
...DAVIDSON...DEKALB...DICKSON...FENTRESS...GRUNDY...JACKSON...
MACON...MARSHALL...MAURY...OVERTON...PICKETT...PUTNAM...
ROBERTSON...RUTHERFORD...SMITH...SUMNER...TROUSDALE...
VAN BUREN...WARREN...WHITE...WILLIAMSON AND WILSON COUNTIES...

AT 728 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL LINES OF STRONG THUNDERSTORMS PUSHING ACROSS MIDDLE
TENNESSEE. THE FIRST LINE EXTENDED FROM NEAR WESTMORELAND...TO JUST
NORTH OF NASHVILLE...TO NEAR DICKSON. THE SECOND LINE REACHED FROM
WESTERN PUTNMAN COUNTY...SOUTHWARD INTO EASTERN CANNNON COUNTY.
THE LINES WERE ADVANCING TO THE EAST SOUTHEAST AT 25 MPH.

PEOPLE IN VICINITY OF THESE STORMS..OR WITHIN THEIR LINE OF
APPROACH...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH TORRENTIAL
DOWNPOURS...DANGEROUS LIGHTNING STRIKES...AND POSSIBLY HAIL.

19

The radar

The Nashville radar (KOHX), 128 km away, was scanning. The volume nearest the first event began at 14:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pickett

When
June 19, 8:21 AM CST
Where
Pickett County, 0.69 mi S of Midway
Measured
0.88 in hail
Reported by
Public
Coordinates
36.490, -85.170

Residents at 3098 Old Livingston Road observed nickel size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240672.